FMS course for PhD students: Four practical lessons towards out-of-equilibrium

p4large

For the first time, the FMS Research Center is organizing a course on Out-of-Equilibrium Systems, specially designed for PhD students in The Netherlands who are interested in the topic. The objective of the course is to strengthen knowledge of a basic understanding of the field of Out-of-Equilibrium and terminology used in connection with disciplines such as chemistry, engineering, biology, and mathematics.

The course consists of four one-day sessions that will take place in Amsterdam, Nijmegen, Eindhoven and Groningen from September to November 2016. The number of participants is limited to 50 and registration is accepted on a first-come, first-served basis. Please register below if you are interested in attending the event, registration deadline is 15th July, 2016.

Academy masterclass

The first session of this course will consist of a master class given by two international experts on the topic: Dr. Annette Taylor (The University of Sheffield, UK) and Dr. Rafal Klajn (Weizmann Institute of Science, Israel). The masterclass is jointly organized by the FMS Research Center and The Royal Netherlands Academy of Arts and Sciences (Academy) and it will take place in the beautiful building The Trippenhuis, home of the Academy, in Amsterdam.

Photo by Alex Tromp (KNAW)

Academy masterclass participants and speakers (Trippenhuis, Amsterdam – 20.09.2016) – Photo by Alex Tromp (KNAW)

Course program

Session 1Academy Masterclass – Tuesday 20 September 2016 (The Trippenhuis, Amsterdam)

Speakers:
Dr. Annette Taylor (The University of Sheffield, UK)
Part 1: Design of autocatalytic reaction networks
Part 2: Reaction-Diffusion Waves and Patterns 
Dr. Rafal Klajn (Weizmann Institute of Science, Israel)
Designing dynamic materials using inorganic nanoparticles as building blocks

Chair: Wilhelm Huck

  9.30 – 10.00  Registration; coffee and tea
10.00 – 10.15  Welcome
10.15 – 11.15  Annette Taylor
11.15 – 11.45  Coffee break
11.45 – 12.30  Annette Taylor (cont.)
12.30 – 13.30  Lunch
13.30 – 14.30  Rafal Klajn
14.30 – 15.00  Coffee break
15.00 – 15.45  Rafal Klajn (cont.)
15.45 – 16.15  Final questions and Closure
16.15 – 17.15  Drinks and snacks
17.30               End of the masterclass

Session 2 – Tuesday 4 October 2016 (Radboud University)

Lecturers:
Prof. Wilhem Huck (RU) – From simple reaction kinetics to interesting properties
Dr. Thomas Hermans (ISIS, France) – Entropy (production) is simple, qualitatively

Session 3 – Tuesday 18 October 2016 (Eindhoven University of Technology)

Lecturers:
Dr. Tom de Greef  (TU/e) – Bottom-up models of signal transduction networks
Prof. Bert Meijer (TU/e) / Dr. Bart Markvoort (TU/e) – Kinetically trapped self-assembly

Session 4 – Tuesday 1 November 2016 (University of Groningen)

Lecturer:
Prof. Sijbren Otto (RUG) – Dissipative systems and examples on self-assembly

University sessions schedule (for sessions 2, 3 and 4):

Session 2 (Nijmegen)                                   Sessions 3 (Eindhoven) and 4 (Groningen)

12.45   Lunch and welcome                         12.00   Lunch and welcome
13.30   Lecture 1                                          12.45   Lecture 1
14.15   Break (15 min)                                  13.30   Break (15 min)
14.30   Lecture 1 (cont.)                               13.45   Lecture 1 (cont.)
15.15   Break (30 min)                                  14.30   Break (30 min)
15.45   Lecture 2                                          15.00   Lecture 2
16.30   Break (15 min)                                  15.45   Break (15 min)
16.45   Lecture 2 (cont.)                               16.00   Lecture 2 (cont.)
17.30   Drinks and snacks                            16.45   Drinks and snacks

Registration

Registration to this course is now closed. Registration deadline was on 15 July 2016.

Registration is accepted on a first-come, first-served basis, subject to availability of seats.

Attendance is mandatory for all four sessions to obtain a certificate..

Important: registration to this course is free of charge. However, arrangements and bookings are done (and paid), based on the number of registrations. No-shows are not appreciated, please make sure you attend all sessions you registered for. If cancellations need to be done, please let the organizers know not later than 2 weeks before the session.

Locations 

Find below information on how to reach the venues:

Academy (session 1): Het Trippenhuis | Old meeting room | Kloveniersburgwal 29, 1011 JV Amsterdam | For more information check here.

Radboud University (session 2): Huygens building | Rooms 00.062 (Lecture 1) and 00.303 (Lecture 2)| Heyendaalseweg 135, 6525 AJ Nijmegen | For more information check here.

Eindhoven University of Technology (session 3): Ceres buildingRoom 0.31Groene Loper 7, Eindhoven | By car: De Zaale, 5612 AJ Eindhoven | For more information check here.

University of Groningen (session 4): Zernike Complex | Room 5114.0043 | Nijenborgh 4, 9747 AG Groningen | For more information check here.

Organization

Prof. Wilhelm Huck (Radboud University)
Dr. Tom de Greef (Eindhoven University of Technology)
Prof. Sijbren Otto (University of Groningen)
Dr. Marta Comellas-Aragonès (project manager FMS Research Center)

For questions please contact the organizers.

Financial support:
FMS Research Center (Gravitation program)